Alert archive / Kansas / Flash Flood Warnings in 2013

Flash Flood Warning 20, NWS Topeka, KS

August 15, 2013Dickinson County, Morris County, Kansas

NWS Topeka, KS issued this flash flood warning at Aug 15, 2013, 6:00 PM CDT for Dickinson County, Morris County, Kansas. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 15, 2013, 6:00 PM CDT (23:00 UTC)
Expired
Aug 15, 2013, 10:00 PM CDT
In force
4 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

Counties Dickinson County, KS, Morris County, KS

The radar

The Topeka radar (KTWX), 62 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 15, 9:11 PM CDTFLASH FLOOD3 W White City, KSDELAYED REPORT FROM SOCIAL MEDIA. FLASH FLOODING REPORTED OVER ROADS WEST OF WHITE CITY.
Aug 15, 10:00 PM CDTFLASH FLOOD4 W White City, KSWATER STILL OVER ROADWAYS WEST OF WHITE CITY. 2700 RD BETWEEN G AVE AND H AVE IS CLOSED DUE TO WATER OVER THE ROADWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 191 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 11.0 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2013-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2013-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1378 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

996 
WGUS53 KTOP 152300
FFWTOP
KSC041-127-160300-
/O.NEW.KTOP.FF.W.0020.130815T2300Z-130816T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
600 PM CDT THU AUG 15 2013

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL DICKINSON COUNTY IN CENTRAL KANSAS...
  NORTHWESTERN MORRIS COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 1000 PM CDT

* AT 558 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IMPACTED INCLUDE...
  LATIMER...
  WOODBINE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

&&

LAT...LON 3868 9695 3888 9701 3888 9693 3887 9693
      3887 9678 3868 9671

$$

HENNECKE
1 follow-up statement
003 
WGUS73 KTOP 160300
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1000 PM CDT THU AUG 15 2013

KSC041-127-160309-
/O.EXP.KTOP.FF.W.0020.000000T0000Z-130816T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MORRIS-DICKINSON-
1000 PM CDT THU AUG 15 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1000 PM CDT FOR EAST
CENTRAL DICKINSON AND NORTHWESTERN MORRIS COUNTIES...

AT 959 PM CDT...LOCAL LAW ENFORCEMENT REPORTS THAT THE FLASH FLOODING
IS NO LONGER OCCURRING AND RUNOFF FROM THE THUNDERSTORMS CONTINUES TO
RECEDE. THEREFORE THE FLASH FLOOD WARNING IS NO LONGER IN EFFECT.

LAT...LON 3868 9695 3888 9701 3888 9693 3887 9693
      3887 9678 3868 9671

$$

HENNECKE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 3:46 PM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, Aug 15, 3:46 PM CDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
346 PM CDT Thu Aug 15 2013

.SHORT TERM...(This Evening through Friday)
Issued at 343 PM CDT THU AUG 15 2013

An upper level trough was located across central NE and extended
southwest across western KS. Surface convergence to the west of a
southwestward moving outflow boundary and ahead of a surface trough
over west central KS was providing ascent for showers and
thunderstorms to develop across north central KS. Larger scale
ascent ahead of the H5 trough was also helping to create a favorable
environment for thunderstorm development. Surface heating across
south central and central KS has destabilized the atmosphere with
SBCAPE approaching 3,000 J/KG. Effective bulk shear (0-6km) was only
20 to 30 kts across the southwest counties of the cwa. While
effective 0-3km shear was near 300 J/KG well north of the outflow
boundary across Brown county where the SBCAPE was less then 500 J/KG
in rain cooled air.

The warm advection/isentropic lift showers and thunderstorms across
extreme northeast KS were weakening and shifting southeast into MO.

Out of all the numerical models...the 12Z NAM seem to have the best
handle on initiation of thunderstorms across north central KS this
afternoon. the NAM model forecast the showers and thunderstorms
across north central KS will move and expand southeast across the
CWA later this afternoon and into the evening hours. There may be
enough instability and vertical wind shear across the southwest
counties for a few thunderstorm to become strong to severe with the
primary hazard being damaging wind gusts and quarter size hail. As
the H5 trough digs southeast across eastern KS into OK...then the
thunderstorms should shift southeast into south central and
southeast KS during the mid and late evening hours. Overnight lows
will drop into the 60s.

Friday...there may be some lingering rain showers during the morning
hours across the eastern counties...but these showers should move
southeast into MO. Skies will clear from west to east across the CWA
during the late morning and afternoon hours. Highs will reach the
upper 70s to lower 80s.

GARGAN

.LONG TERM...(Friday Night through Thursday)
Issued at 343 PM CDT THU AUG 15 2013

As the shortwave trough in the Dakotas digs southward and amplifies
the upper trough in the MS valley into Saturday. after that...the
upper level ridge in the intermountain region builds eastward as the
eastern trough shears out. This will leave the county warning area
under high pressure aloft with weak winds/low shear and capping.
With main llvl focus/features and advection well to the north...will
go with a dry fcst through the extended period as there is little to
focus any precip chances on at this time. A gradual warming trend...
closer to climo for mid/late Aug...still looks on track with highs
around 90 degrees for the Tuesday through Thursday period. If
stronger mixing and warm air advection occurs by Wed/Thu temps could
even be a little warmer in the middle 90s...especially in the north
central counties. Lows in the upper 60s and lower 70s should be
the rule.

&&

.AVIATION...(For the 18Z TAFs through 18Z Friday Afternoon)
Issued at 105 PM CDT THU AUG 15 2013

Isolated to scattered thunderstorms may affect the TAF sites
through the afternoon hours. After 800 PM the better rain chances
should remain west of the TAF sites. Northeast winds will
gradually become southeast this afternoon. May see brief MVFR
conditions with any showers or thunderstorms at the TAF sites.
Otherwise, expect VFR conditions.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Gargan
LONG TERM...63
AVIATION...Gargan
Hazardous weather outlook, Aug 15, 4:10 PM CDT, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
410 PM CDT THU AUG 15 2013

KSZ008>012-020>024-026-034>040-054>056-058-059-162115-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
410 PM CDT THU AUG 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA INTO THE
EVENING HOURS. SOME OF THE THUNDERSTORMS ALONG AND WEST OF K 99
HIGHWAY MAY BE SEVERE. THE STRONGER STORMS MAY BE CAPABLE OF HAIL
UP TO HALF DOLLAR SIZE AND WIND GUSTS TO 60 TO 70 MPH. LOCALLY
VERY HEAVY RAINFALL MAY ALSO PRODUCE LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ISOLATED THUNDERSTORMS MAY LINGER ACROSS PORTIONS OF THE THE
OUTLOOK AREA THROUGH FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED INTO THE EVENING HOURS MAINLY SOUTH
OF I 70 AND WEST OF HIGHWAY 99.

In the hours before

Local storm report, Aug 15, 4:58 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
458 PM CDT THU AUG 15 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     TSTM WND GST     JUNCTION CITY           39.03N 96.83W
08/15/2013  E60 MPH          GEARY              KS   PUBLIC

&&

BYRNE
Local storm report, Aug 15, 5:02 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
502 PM CDT THU AUG 15 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     TSTM WND DMG     4 SE ABILENE            38.87N 97.15W
08/15/2013                   DICKINSON          KS   TRAINED SPOTTER

            3 INCH DIAMETER TREE LIMB BLOWN DOWN.

&&

BYRNE
Local storm report, Aug 15, 5:08 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
508 PM CDT THU AUG 15 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     ABILENE                 38.92N 97.21W
08/15/2013                   DICKINSON          KS   EMERGENCY MNGR

            POWER LINES AND TREE BRANCHES DOWN THROUGHOUT ABILENE.

&&

GARGAN
Local storm report, Aug 15, 5:10 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
510 PM CDT THU AUG 15 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     TSTM WND GST     4 SE JUNCTION CITY      38.99N 96.78W
08/15/2013  E60 MPH          GEARY              KS   TRAINED SPOTTER

&&

BYRNE
Local storm report, Aug 15, 5:25 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
525 PM CDT THU AUG 15 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     FLASH FLOOD      JUNCTION CITY           39.03N 96.83W
08/15/2013                   GEARY              KS   EMERGENCY MNGR

            SEVERAL WATER RESCUES OCCURRING IN THE CITY.

&&

BYRNE
Local storm report, Aug 15, 5:59 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
559 PM CDT THU AUG 15 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     TSTM WND GST     HERINGTON               38.67N 96.94W
08/15/2013  M67.00 MPH       DICKINSON          KS   MESONET

            HERINGTON MIDDLE SCHOOL MESONET.

&&

KC

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 2:27 PM CDTSpecial Weather StatementTOPClay33 min
Aug 15, 3:32 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Ottawa43 min
Aug 15, 3:40 PM CDTSpecial Weather StatementTOPRiley35 min
Aug 15, 3:58 PM CDTSpecial Weather StatementTOPRiley32 min
Aug 15, 4:12 PM CDTSevere Thunderstorm WarningTOPDickinson, Ottawa48 min
Aug 15, 4:28 PM CDTSpecial Weather StatementTOPGeary32 min
Aug 15, 4:58 PM CDTSevere Thunderstorm WarningTOPDickinson, Geary, Morris47 min
Aug 15, 5:02 PM CDTFlash Flood WarningTOPDickinson, Geary, Riley4 hr
Aug 15, 5:04 PM CDTSevere Thunderstorm WarningTOPDickinson41 min
Aug 15, 5:23 PM CDTSevere Thunderstorm WarningTOPMorris37 min
Aug 15, 5:30 PM CDTFlash Flood WarningTOPDickinson, Geary4 hr
Aug 15, 5:43 PM CDTSevere Thunderstorm WarningTOPMorris32 min
Aug 15, 6:41 PM CDTSpecial Weather StatementTOPLyon34 min

Nearby

Flash Flood Warnings in Kansas, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.